Medications and Weight Gain

Medications weight gain can be caused by several prescription drugs that are used to treat diseases, such as diabetes, high blood pressure and psychiatric disorders. Certain over-the-counter drugs can also result in weight gain.

Weight Gain Caused by Medications

You may often notice that you gain weight despite having adhered to a controlled diet and regular exercise. In such cases, it’s generally prescription drugs that are the cause of the weight gain. Such medication can be responsible for a weight gain of as much as 10 pounds a month. Since the medications that are prescribed for conditions such as diabetes and high blood pressure are life saving drugs that can’t be discontinued, it’s essential that you understand the cause of your weight gain and make certain adaptations in your life to counteract it and control your weight.

On no account should you discontinue taking the medication without discussing the matter with your doctor, as doing so can cause serious complications and could even be fatal. Certain drugs may cause weight gain in some individuals and weight loss in others. In most cases, it’s possible for the doctor to prescribe alternative medicines that control the disease and don’t cause weight gain.

Medications that Cause Weight Gain

  • Anti-depressants such as Elavil and Trofanil, as these cause a drop in the metabolic rate
  • Anti-psychotics such as Absenor, Zypreza and Risperdal
  • Anti-seizure medications such as Depakote and Valproate
  • Anti-migraine medications such as Sandomigrin, Ergenyl and Trypizol
  • Steroids like cortisone and prednisone used for rheumatoid arthritis and allergies
  • Insulin and other diabetic medications
  • Blood pressure medications
  • Birth control pills 
  • Medications for heartburn

How to Control Weight Gain

It’s essential to understand whether the medication is responsible for lowering your metabolic rate or for whetting your appetite. Some anti-depressants can make you feel better and result in an improved appetite. Once you identify the cause of the weight gain, you can modify your diet to include plenty of fruits, vegetables and low calorie foods that satisfy hunger without causing weight gain. It’s best to have water rather than sodas to quench your thirst if you wish to loss pounds gained by medications. Regular exercise, especially walking, can help you lose calories and can offset medication related weight gain. Instead of discontinuing the medication, it’s best to ask your doctor to prescribe an alternative medication that can help combat the disease without causing an increase in body weight.

Other Medications

Anti-depressants, such as Elavil and Trofanil, cause weight gain and anti-depressants, such as Wellbutrin and Prozac, can help you lose weight. Diabetes medications, such as Glucophage Precose, don’t affect your weight one way or another, while other diabetes medicines, such as Byetta and Symlin, help you lose weight. Anti-seizure medications, such as Zonegran and Topamax, can also cause weight loss.

If you gain weight within a month of starting a new medication, you can infer that the medication is the cause of the weight gain if there is no change in diet or lifestyle. It’s best to discuss this with your doctor, but until you can do so, you should continue the medication.

Share.

About Author

Posts By Sequoia